Choosing to live with the side effects of psychotropics – a life changing decision…

I saw my psychiatrist yesterday.

I told her about my “attacks” and she explained.

She told me that hormonal changes in female bipolar patients tend to send them over the moon sometimes. So what I am going through is not surprising. It is not a hormonal problem per se, it is just a confirmation that I have a mood disorder.

I asked if there is any biomarker that would tell us if I need a hormonal treatment to fix my mood. She said that there is currently no information on this. Surprise? Not really. So the only marker hormones wise is that of the thyroid gland functions. My numbers are not perfect, but not alarmingly different to cause such an imbalance.

My session was important despite the “negative” results. I now know that I need to make a big decision.

My doctor asked me about whether stopping lithium was due to hypomania and I said it was not. I would do this over and over again. The changes, the personality changes that most psychotropics cause me are just unbearable- to me. Again, this is such a personal matter that it would be straight stupid to advise anyone to quit or not. I am not preaching anything. I am just sharing my own journey, which might or might not be similar to yours. What is sure though, you might have gone through similarly difficult choices to make.

We agreed that my life as it is now is not fulfilling. The unpredictability of my attacks renders my illness a disability to me and to those around me. We are unable to plan anything. I struggle to be an adult, an independent person who requires little or no maintenance. I struggle to be there for my children as a full time mother. Career? What is that sir! Sometimes having a shower is already a challenge to me.

Having said that, my worst fear is hurting those around me. Till when can they deal with my unpredictability.

Till when will my husband take days off work, or leave the house with a feeling of apprehension not knowing if he will find me home when he gets back.

Till when will I have my father leave everything and stick around to be here just in case I cannot deal with the children. Till when will he hop on and off plans to come to an emergency situation beyond his or my comprehension? Till when?

So fact one; we know this cannot go on.

Fact two; there is no clear solution.

My dear doctor whom I respect so much suggested that I add a new psychotropic to my daily dose of Prozac.

Psychotropic drugs are medications that affect your central nervous system, changing how your brain processes information, such as altering your mood, thoughts, perceptions, emotions, and behaviors. Most psychotropic drugs are prescribed by your therapist or health care provider to treat a diagnosed mental illness, such as bipolar disorder or borderline personality disorder.

https://www.verywellmind.com/psychotropic-drugs-425321

You see I don’t have a conscientious objection against drugs. No, I don’t. The thing is with most drugs I feel alienated, weird… I twitch, I get nightmares, I get lethargy, restlessness, anxiety, and sometimes I even have suicidal thoughts that unfortunately led me to the emergency room more than once.

She said the new drug- Abilify– could help regulate my mood. The idea is to take it at 5mg – a super low dose – to keep my curves from skyrocketing or dropping at the speed of light. Sounds good yes. I would have to wait a few months to monitor the effect of Abilify on my mood and on my menstrual cycle.

Will it work? We have a fifty percent chance it does. Ok, side effects? For starters, it is prescribed to children. How bad could it be?

Then Surprise surprise, they said when they put it in the market that it does not make you gain weight. Oups! Mistake, she said it does in many patients and my readings confirmed a nice 10 to 20 kilograms of extra weight per year. Maybe at different dosages, but still. I won’t be able to tie my own shoelaces by 2020.

Ok. What else? Oh it varies greatly she said from one person to another. Reading suggests that the worst is in the beginning; like vomiting and the like. That does not scare me. What really scared me is that patients on this drug would complain of very low energy and of restlessness or need to move.

According to the official site of the drug,

ABILIFY may cause movements that you cannot control in your face, tongue, or other body parts. Tardive dyskinesia may not go away, even if you stop receiving ABILIFY. Tardive dyskinesia may also start after you stop receiving ABILIFY.

https://www.abilify.com/important-safety-information.aspx

They might get also compulsive behaviors such as gambling and binge eating, cholesterol and anxiety.

How are you supposed to fight depression with all this extra weight and without any energy, with twitches and compulsive behavior? Don’t tell me stop searching the Internet. I did differ from a wide spectrum of side effects before. They are as real as it gets.

Her idea is that my Prozac would have a counter the side effects of Abilify and things would balance out. Perhaps…

So my dilemma is simply the following:

Should I risk living with these unpredictable cycles and watch myself and my family losing our minds slowly; or should I take the drugs and lose myself little by little and become a deaf note floating around in a soundless world?

Can you relate? Did you go through the same? Can you throw me a bone here? What did you do? What would you do?

God, grant me the serenity to accept the things I cannot change,
Courage to change the things I can,
And wisdom to kno
w the difference.

TBC

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s